Joe and Teresa Graedon answer readers’ questions. This week: statins and cognitive function; using shampoo on rosacea; antidepressants and dizziness; how not to clean your ears.
Q: I read somewhere about a statin that is not fat-soluble and doesn’t cross the blood-brain barrier. Unfortunately, I forgot the name. I am currently taking simvastatin and have noticed a decline in my memory. Can you help me?
A: Physicians have been debating the relationship between statins and cognitive function for decades. The Food and Drug Administration requires this statement for simvastatin: “There have been rare postmarketing reports of cognitive impairment (e.g., memory loss, forgetfulness, amnesia, memory impairment, confusion) associated with statin use. These cognitive issues have been reported for all statins.”
Clinical trials have not demonstrated memory impairment due to statins (Journal of General Internal Medicine, March 2015). Despite this, published case reports link cognitive problems to statins (Pharmacotherapy, July 2009; Drug Safety Case Reports, December 2016).
Until this controversy is resolved, some experts recommend switching to a less fat-soluble statin such as pravastatin or rosuvastatin (Canadian Pharmacists Journal, May 2015). You can learn more about other ways to lower cholesterol in our “Guide to Cholesterol Control and Heart Health” (online at PeoplesPharmacy.com).
Most Read Life Stories
- Bellevue has fallen in love with Núodle and its unique hand-pulled beef noodle soup. Will this rival Seattle's love for pho?
- Five easy ways to reduce plastic exposure and intake
- Sept. 28 is 'Passport Day,' a rare weekend day to apply for a passport in Seattle without an appointment
- In West Seattle, Ballard, Green Lake and Belltown: 4 new happy hours that include burgers and a souped-up crab corn dog
- Want seriously good Filipino comfort food? Bring your barkada to Barkada in Edmonds
Q: After I had made numerous fruitless trips to a dermatologist, my husband read about using Selsun Blue for rosacea. What a difference it made after just a couple of days! I haven’t been back to the dermatologist since.
I like a scrub, so I add a little baking soda and wash my face with Selsun Blue. My face is so much better now that I barely need makeup.
A: Rosacea causes redness and flushing on the face, especially the cheeks and nose. It may be due in part to the immune system overreacting to mites that live on everyone’s skin. Selenium sulfide (found in Selsun Blue) may help reduce the reaction.
Q: I was on Lexapro for almost 15 years. Due to accumulated sexual side effects, I finally decided to get off the drug.
With my psychiatrist’s guidance, we reduced the dosage over five weeks. I have been off this drug for about a month.
During the latter stages of tapering off, I started getting dizzy, and this has not gone away. I have bouts of dizziness throughout the day, and I get a quick burst of vertigo if I move my head or eyes rapidly. Will this dizziness ever go away?
A: Stopping antidepressants like escitalopram (Lexapro) suddenly can trigger a “discontinuation syndrome.” Symptoms may include dizziness, vertigo, anxiety, amnesia, headaches, trouble concentrating, “brain zaps” (electric shocklike sensations in the head), tremor, fatigue, insomnia and digestive upset (Clinical Neuropharmacology, May-June 2016).
Some people appear to be especially sensitive to withdrawal symptoms. It may take several more months for the dizziness to fade.
Q: I had the cotton tip of a swab come off in my ear. It became infected, and the ENT doctor had to use a vacuum to get it out. That was the most painful experience of my life. Do not use cotton swabs for cleaning your ears!
A: Researchers have found that cotton-tipped swabs often are associated with eardrum injuries (JAMA Otolaryngology Head & Neck Surgery, online, Dec. 21, 2017). Instead of these applicators, experts advise cleaning the ear with a washcloth. They point out that earwax is water-soluble and manufactured in the outer third of the ear canal.